Christchurch Hospital’s Emergency Department issues warning over synthetic cannabis
Christchurch Hospital’s Emergency Department has seen a number of people suffering from probable severe synthetic cannabis toxicity, with seven people treated in the past 24 hours and three needing admission to the Intensive Care Unit.
Paul Gee, Emergency Medicine Specialist, Canterbury DHB says there has been a noticeable increase in patient attendances at the Emergency Department for side effects of synthetic cannabis use.
Some have minor adverse effects but others are more serious. Last month a man suffered a cardiac arrest after using synthetic cannabis but was successfully resuscitated.
Toxicology analysis has identified the substance taken by the patients as either AMB-FUBINACA or AB-FUBINACA.
AMB-FUBINACA has been linked to numerous deaths in the North Island during the past year.
Canterbury DHB is unable to give any information to help drug users identify this lethal drug as patients were unable to disclose any useful information.
Synthetic cannabis users in Canterbury should be extremely cautious.
“There are dangerous synthetic drugs available and taking them could seriously harm or kill you,” Dr Gee said.
Drug and addiction help can be accessed at Tuhauora, Christchurch’s Central Coordination Service firstname.lastname@example.org or call the Alcohol and Drug Helpline 0800 787 797.